Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 26, 2023, 3:34 AM EDT for 6 counties in Michigan. It took effect at Jun 26, 2023, 2:00 PM EDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 3:34 AM EDT (07:34 UTC)
- In effect from
- Jun 26, 2023, 2:00 PM EDT
- Expired
- Jun 27, 2023, 10:42 PM EDT
- In force
- 33 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WHUS43 KGRR 260734 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 334 AM EDT Mon Jun 26 2023 MIZ037-043-050-056-064-071-261545- /O.NEW.KGRR.BH.S.0007.230626T1800Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 334 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. North sides of piers will be the most dangerous with this event. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through late Tuesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
7 follow-up statements
662 WHUS43 KGRR 261504 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1104 AM EDT Mon Jun 26 2023 MIZ037-043-050-056-064-071-262315- /O.CON.KGRR.BH.S.0007.230626T1800Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1104 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late Tuesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
813 WHUS43 KGRR 261900 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 300 PM EDT Mon Jun 26 2023 MIZ037-043-050-056-064-071-270300- /O.CON.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 300 PM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late Tuesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
158 WHUS43 KGRR 270154 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 954 PM EDT Mon Jun 26 2023 MIZ037-043-050-056-064-071-271000- /O.CON.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 954 PM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. North sides of piers will be the most dangerous with this event. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late Tuesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
817 WHUS43 KGRR 270732 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 332 AM EDT Tue Jun 27 2023 MIZ037-043-050-056-064-071-271545- /O.CON.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 332 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The north sides of piers will be especially dangerous today. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
541 WHUS43 KGRR 271455 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1055 AM EDT Tue Jun 27 2023 MIZ037-043-050-056-064-071-272300- /O.CON.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1055 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Especially dangerous areas will be on the north side of any structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
797 WHUS43 KGRR 271931 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 331 PM EDT Tue Jun 27 2023 MIZ037-043-050-056-064-071-280300- /O.CON.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 331 PM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Especially dangerous areas will be on the north side of any structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
853 WHUS43 KGRR 280242 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1042 PM EDT Tue Jun 27 2023 MIZ037-043-050-056-064-071-280345- /O.CAN.KGRR.BH.S.0007.000000T0000Z-230628T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1042 PM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... The waves have fallen to 2 to 3 feet limiting the hazardous conditions. As a result the Beach Hazards Statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 3:01 AM EDT, 33 minutes earlier.
Area forecast discussion, Jun 26, 3:01 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
301 AM EDT Mon Jun 26 2023
LATEST UPDATE...
Short Term/Long Term/Marine
.SHORT TERM...(Today through Tuesday)
Issued at 300 AM EDT Mon Jun 26 2023
Mid level water vapor imagery reveals a well defined upper low
traversing southern Lower Michigan early this morning. Both the
low and mid level water vapor channels also show an advection of
moisture wrapping around the northwest quadrant of the low
pressure system, heading toward western Lower Michigan. As this
moves overhead coincident with diurnal heating, an increase in
shower and thunderstorm activity is expected.
MUCAPE values of a few hundred J/kg are likely later this morning
into the afternoon hours away from the coastal counties. Thus, a
few diurnally driven thunderstorms may occur, but no severe
weather is expected. That said, wouldn't be surprised to see some
small hail fall out of some of the storms today. Coverage of
showers is likely to be fairly extensive across the region, with
some locations picking up additional beneficial rain today. HREF
24 hr LPMM is showing potential for 0.25"-0.75" especially from
I-96 to I-94. Combined with cool temperatures and very low dew
point depressions, this will result in minimal evaporation of
whatever falls today, helping the top level soil moisture levels.
Still, these amounts really will only make a small dent in the
overall drought the region is experiencing given our large
precipitation departures of many inches over the last couple
months.
Speaking of those temperatures, most locations west of a Big
Rapids to Battle Creek line will see high temperatures in the mid
to upper 60s today. Where showers are more frequent, expect
temperatures to often be held in the low 60s or perhaps even down
to 60 or so especially across our lakeshore counties. Combined
with a NW breeze, and today will be chilly for many locations. The
highest gusts should occur near the lakeshore, with 30 mph
possible.
Rain coverage diminishes tonight and should end for most areas by
early Tuesday morning as the low pressure system peels away.
However, locations near and east of US 127 could see additional
diurnally driven showers into Tuesday afternoon before ending.
.LONG TERM...(Tuesday night through Sunday)
Issued at 300 AM EDT Mon Jun 26 2023
The upper trough will be moving away from the state Tuesday night
and that will be followed by a brief period of ridging and
corresponding dry weather Wednesday into Thursday.
Rain chances increase again late Thursday into Friday and that will
carry through the weekend. Another upper trough swings south from
Canada Thursday and induces low pressure over the upper MS Valley.
This surface low then rides the ridge to the south and into
Michigan. The CMC has the most robust solution and shows the
potential for heavy rainfall Friday. The ECMWF and GFS are not as
ambitious with the rain as the CMC, but they do show the low moving
across the state. So, confidence is beginning to increase that we'll
receive some more beneficial rainfall. Also, precipitable water
values are progd to increase to nearly 2 inches by the weekend on
the heels of a 30 kt LLJ ahead of the low. We'll have to watch for
some strong storms too. LI's fall to around -5c Friday and lift will
be aided by the approaching low and the right entrance region of the
upper jet. It's early yet and we'll see how the models play out by
the end of the week.
The trough doesn't move out until Monday, so PoPs will be in the
forecast through the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 129 AM EDT Mon Jun 26 2023
All terminals will be trending toward IFR this morning as an area
of low pressure moves through Michigan and abundant low level
moisture is in place. Decided to bring GRR to IFR right away as
ceilings are quickly lowering and surface dew points are rising,
with some clouds at 800 ft already developing over the terminal.
Expect IFR to continue right on through the entire TAF period,
with some low ceilings still causing IFR into Tuesday morning.
&&
.MARINE...
Issued at 300 AM EDT Mon Jun 26 2023
Will be issuing a SCA for all zones beginning at 18z today. Wind
criteria should be achieved first, with 20-30 kt winds and gusts
developing mid to late afternoon and persisting right into
Tuesday. As winds ramp up, waves will respond, with 3 to 5 footers
developing late afternoon into evening, and even larger waves of 4
to 9 feet expected on Tuesday. Additionally, a Beach Hazards
Statement will follow the same timeline as the SCA. Waves might
not technically hit criteria until closer to 00z for many
locations, but opted to go with a 18z start time for simplicity
and also to signal the deteriorating conditions throughout the
afternoon.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
late Tuesday night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
Wednesday for LMZ844>849.
&&
SHORT TERM...Hoving
LONG TERM...04
AVIATION...Hoving
MARINE...HovingHazardous weather outlook, Jun 25, 6:44 AM EDT, 20 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 644 AM EDT Sun Jun 25 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 644 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are likely this afternoon. Damaging wind gusts and large hail are the primary concerns, mainly in the 1pm to 8pm time frame. An isolated tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible Monday, but no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. LMZ844>849-261045- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 644 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible over the lake today, mainly early this afternoon. Damaging wind gusts and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves will be hazardous to small craft Monday and Tuesday. Waves will reach 3 to 5 feet Monday and grow toward 6 to 10 feet by Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:32 AM EDT | Small Craft Advisory | GRR | 43 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.